Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 100, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 13, 2005, 2:00 PM CDT for Mitchell County, Iowa. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2005, 2:00 PM CDT (19:00 UTC)
- Expired
- Sep 13, 2005, 2:31 PM CDT
- In force
- 31 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Mitchell County, IA
The radar
The La Crosse radar (KARX), 146 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 2:12 PM CDT | HAIL 0.75 | 3 N Stacyville, IA | |
| Sep 13, 2:23 PM CDT | HAIL 1 | Stacyville, IA | SEVERAL MINUTES OF LARGE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.0 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 131900 SVRARX IAC131-132000- /O.NEW.KARX.SV.W.0100.050913T1900Z-050913T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 200 PM CDT TUE SEP 13 2005 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MITCHELL COUNTY IN NORTH CENTRAL IOWA * UNTIL 300 PM CDT * AT 200 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL 4 MILES SOUTHWEST OF STACYVILLE...OR ABOUT 9 MILES NORTH OF OSAGE. THE SEVERE THUNDERSTORM WAS MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STACYVILLE AROUND 205 PM... MEYER AROUND 210 PM... THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. LAT...LON 4343 9301 4331 9301 4349 9256 4349 9302 $$ BOYNE
5 follow-up statements
000 WWUS53 KARX 131906 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 206 PM CDT TUE SEP 13 2005 IAC131-132000- /O.CON.KARX.SV.W.0100.000000T0000Z-050913T2000Z/ MITCHELL IA- 206 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR MITCHELL COUNTY... AT 206 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL 2 MILES SOUTHWEST OF STACYVILLE...OR ABOUT 9 MILES NORTH OF OSAGE. THE SEVERE STORM WAS MOVING NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHEASTERN MITCHELL COUNTY AT 220 PM TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS LAT...LON 4343 9301 4331 9301 4349 9256 4349 9302 $$ BOYNE
000 WWUS53 KARX 131911 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 211 PM CDT TUE SEP 13 2005 IAC131-132000- /O.CON.KARX.SV.W.0100.000000T0000Z-050913T2000Z/ MITCHELL IA- 211 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR MITCHELL COUNTY... AT 211 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL OVER STACYVILLE...OR ABOUT 10 MILES NORTH OF OSAGE. THE SEVERE STORM WAS MOVING NORTHEAST AT 40 MPH. TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS LAT...LON 4343 9301 4331 9301 4349 9256 4349 9302 $$ BOYNE
000 WWUS53 KARX 131915 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 215 PM CDT TUE SEP 13 2005 IAC131-132000- /O.CON.KARX.SV.W.0100.000000T0000Z-050913T2000Z/ MITCHELL IA- 215 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR MITCHELL COUNTY... AT 212 PM...SPOTTERS REPORTED PENNY SIZE HAIL 3 MILES NORTH OF STACEYVILLE. AT 215 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL OVER MEYER...OR ABOUT 12 MILES NORTHEAST OF OSAGE. THE SEVERE STORM WAS MOVING NORTHEAST AT 40 MPH. TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS LAT...LON 4343 9301 4331 9301 4349 9256 4349 9302 $$ BOYNE
000 WWUS53 KARX 131923 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 222 PM CDT TUE SEP 13 2005 IAC131-132000- /O.CON.KARX.SV.W.0100.000000T0000Z-050913T2000Z/ MITCHELL IA- 222 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR MITCHELL COUNTY... AT 212 PM...SPOTTERS REPORTED PENNY SIZE HAIL 3 MILES NORTH OF STACEYVILLE. AT 222 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL 3 MILES WEST OF MCINTIRE...OR ABOUT 13 MILES NORTHEAST OF OSAGE. THE SEVERE STORM WAS MOVING EAST AT 35 MPH. TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS LAT...LON 4350 9281 4336 9281 4338 9256 4350 9256 $$ BOYNE
000 WWUS53 KARX 131931 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 231 PM CDT TUE SEP 13 2005 IAC131-131941- /O.CAN.KARX.SV.W.0100.000000T0000Z-050913T2000Z/ MITCHELL IA- 231 PM CDT TUE SEP 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MITCHELL COUNTY HAS BEEN CANCELLED... IMMINENT SEVERE WEATHER IS NO LONGER A THREAT. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR MITCHELL COUNTY HAS BEEN CANCELLED. LAT...LON 4350 9281 4336 9281 4338 9256 4350 9256 $$ BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:55 AM CDT, 11 hours 5 minutes earlier.
Area forecast discussion, Sep 13, 2:55 AM CDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 AM CDT TUE SEP 13 2005 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT MAIN FORECAST CONCERNS WILL BE SHOWER/THUNDERSTORM CHANCES TODAY/TONIGHT...AND AGAIN ON THURSDAY. DATA ANALYSIS AT 2 AM DEPICTED A SURFACE COLD FRONT EXTENDING FROM NORTHWEST WI...THROUGH SOUTHWEST MN AND INTO EASTERN NEB. EMBEDDED SHORTWAVE TROUGH IN SOUTHWEST FLOW ALOFT (EVIDENT ON WATER VAPOR SATELLITE LOOP) WAS KICKING OFF SCATTERED CONVECTION...SOME STRONG...FROM NORTHWEST IA...THROUGH SOUTHERN MN...INTO NORTHWEST HALF OF WI. 00Z 13SEP05 MODEL RUN SHOWS NAM INITIALIZING BETTER THEN THE GFS WITH REGARD TO CURRENT CONVECTION. BEYOND THIS...APPEARS BOTH MODELS IN DECENT AGREEMENT WITH THEIR MASS FIELDS UNTIL THURSDAY NIGHT. FOR TODAY...UPPER LEVEL TROUGH CONTINUES TO MOVE EAST INTO THE NORTHERN PLAINS...PUSHING THE SURFACE COLD FRONT INTO CENTRAL WI BY THIS EVENING. NAM SHOWS BEST MOISTURE TRANSPORT/SURFACE HEATING...AND RESULTANT SURFACE BASED CAPE WILL BE EAST OF THE FORECAST AREA ALREADY BY EARLY AFTERNOON. HOWEVER...LIFT ALONG THE FRONT AIDED WITH COOLING ALOFT ASSOCIATED WITH APPROACHING OF UPPER LEVEL TROUGH/FAVORED RIGHT ENTRANCE REGION OF 300MB JETLET/APPROACHING EMBEDDED MID LEVEL SHORTWAVE FROM CENTRAL PLAINS...SHOULD ALL COME TOGETHER FOR REDEVELOPMENT OF CONVECTION TODAY. WILL MAINTAIN THE LIKELY CHANCES CURRENTLY IN THE GRID DATA BASE. THE COLD FRONT FRONT REMAINS PROGRESSIVE...PUSHING WELL EAST OF THE AREA BY MIDNIGHT...TAKING THE RAIN CHANCES WITH IT. HIGH PRESSURE BUILDS INTO THE AREA...PROVIDING CLEARING CONDITIONS ACROSS THE AREA LATER IN THE NIGHT. CLEARING SKIES...RECENT RAINFALL...AND LIGHT WINDS WILL THEN LIKELY LEAD TO SOME RIVER VALLEY FOG. WILL INCLUDE THIS IN THE WEATHER GRID FOR LATE TONIGHT INTO EARLY MORNING HOURS WEDNESDAY. THE HIGH CONTINUES AND SETTLES ACROSS THE AREA ON WEDNESDAY FOR QUIET AND SEASONABLY COOLER CONDITIONS. THE HIGH ALREADY BUDGES EAST OF THE AREA BY WEDNESDAY NIGHT AS A MID LEVEL SHORTWAVE TROUGH AND SURFACE LOW MOVE EAST ACROSS SOUTHERN CANADA/NORTHERN PLAINS. APPEARS THAT THE MODELS ARE TAKING THE WAVE A BIT MORE NORTH THAN PREVIOUS RUNS...PLACING MOST OF THE ASSOCIATED FORCING NORTH OF THE FORECAST AREA ON THURSDAY. WILL HOWEVER MAINTAIN A SMALL CHANCE OF SHRA/TS ACROSS WESTERN AND NORTHERN PERIPHERY OF THE FORECAST AREA WHICH WILL REMAIN ON THE EASTERN EDGE OF WEAK TO MODERATE MOISTURE TRANSPORT BETWEEN 850 AND 925MB. NAM AND GFS DIFFER THURSDAY NIGHT TIME FRAME. THE NAM TAKES THE COLD FRONT FROM THE SOUTHERN CANADIAN LOW SOUTHEAST ACROSS THE AREA WITH LIGHT QPF. MEANWHILE...THE GFS WANTS TO LIFT THE BOUNDARY BACK NORTH AS A WARM FRONT IN ADVANCE OF A NEW WAVE OF LOW PRESSURE ACROSS THE NORTHERN PLAINS. IT ALSO SHOWS NO PRECIPITATION. WILL TAKE A COMPROMISE HERE AND INCREASE THE CLOUDS ACROSS THE AREA...BUT WILL LEAVE DRY FOR NOW. .LONG TERM...FRIDAY THROUGH MONDAY 00Z 13SEP05 GFS CONTINUING TO SHOW A PROGRESSIVE PATTERN THROUGH THE PERIOD AS FLOW REMAINS FAIRLY HIGH ZONAL. PRETTY STRONG CYCLOGENESIS TAKES PLACE OVER WESTERN NEBRASKA SATURDAY NIGHT. THE LOW THEN TRACKS QUICKLY NORTHEAST TOWARD THE UPPER MIDWEST ON SUNDAY...SPREADING SHOWER/THUNDERSTORM CHANCES ACROSS THE AREA. GRIDS HAVE THIS HANDLED WELL...SO NO CHANGES MADE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DAS
Hazardous weather outlook, Sep 13, 12:15 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1215 PM CDT TUE SEP 13 2005 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-141000- ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 1215 PM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA AND PARTS OF WESTERN AND NORTHCENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL TRACK SLOWLY ACROSS THE REGION THIS AFTERNOON... EXITING INTO EASTERN WISCONSIN THIS EVENING. TO THE SOUTHWEST...AN UPPER LEVEL DISTURBANCE WILL SPIN NORTHEAST AHEAD OF THE FRONT... TRACKING ACROSS SOUTHEAST WISCONSIN ALSO DURING THE EVENING HOURS. THESE WEATHER FEATURES WILL WORK ON THE INCREASING INSTABILITY ACROSS THE REGION TO TRIGGER THUNDERSTORMS THIS AFTERNOON AND EVENING. CURRENTLY...THE MORE FAVORABLE SEVERE WEATHER PARAMETERS WILL BE LOCATED TO THE SOUTH ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT...MOSTLY SOUTH OF A ROCHESTER TO LA CROSSE TO NECEDAH LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY AS ANOTHER WEAK DISTURBANCE MOVES ACROSS SOUTHERN CANADA. THE BEST CHANCE FOR RAIN WILL BE NORTH OF A LINE FROM AUSTIN AND WINONA MINNESOTA...TO NEILLSVILLE WISCONSIN. IT DOES NOT APPEAR AT THIS TIME THAT ANY OF THESE STORMS WILL BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE ON SUNDAY...BUT IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING...MAINLY SOUTH OF A ROCHESTER TO LA CROSSE TO NECEDAH LINE. SPOTTER GROUPS SHOULD STAY ABREAST FOR THIS POSSIBILITY...AND BE PREPARED TO DEPLOY IF THE SEVERE THREAT INCREASES. THE MOST LIKELY TIMES WILL BE BETWEEN 2 AND 5 PM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>011-018-019-029-030-WIZ054-055-061-141000- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD- MITCHELL-RICHLAND-WINNESHIEK- 1215 PM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL TRACK SLOWLY ACROSS THE REGION THIS AFTERNOON... EXITING INTO EASTERN WISCONSIN THIS EVENING. TO THE SOUTHWEST...AN UPPER LEVEL DISTURBANCE WILL SPIN NORTHEAST AHEAD OF THE FRONT... TRACKING ACROSS SOUTHEAST WISCONSIN ALSO DURING THE EVENING HOURS. THESE WEATHER FEATURES WILL WORK ON THE INCREASING INSTABILITY ACROSS THE REGION TO TRIGGER THUNDERSTORMS THIS AFTERNOON AND EVENING. THE INSTABILITY AND WIND PROFILES WILL FAVOR SEVERE THUNDERSTORM DEVELOPMENT...WITH ISOLATED SUPERCELLS ALSO POSSIBLE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY AS ANOTHER WEAK DISTURBANCE MOVES ACROSS SOUTHERN CANADA. THE BEST CHANCE FOR RAIN WILL BE NORTH OF A LINE FROM AUSTIN AND WINONA MINNESOTA...TO NEILLSVILLE WISCONSIN. IT DOES NOT APPEAR AT THIS TIME THAT ANY OF THESE STORMS WILL BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE ON SUNDAY...BUT IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AT TIMES THIS AFTERNOON AND EARLY THIS EVENING. SPOTTER GROUPS SHOULD BE PREPARED TO DEPLOY AS THUNDERSTORMS APPROACH THEIR AREA. THE MOST LIKELY TIMES WILL BE BETWEEN 2 AND 5 PM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
In the hours before
Special weather statement, Sep 13, 11:53 AM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1153 AM CDT TUE SEP 13 2005 IAZ008>011-018-019-029-030-WIZ054-055-061-140000- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-MITCHELL- RICHLAND-WINNESHIEK THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 781 IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 8 COUNTIES IN NORTH CENTRAL IOWA FLOYD MITCHELL IN NORTHEAST IOWA ALLAMAKEE CHICKASAW CLAYTON FAYETTE HOWARD WINNESHIEK IN WISCONSIN THIS WATCH INCLUDES 3 COUNTIES IN SOUTHWEST WISCONSIN CRAWFORD GRANT RICHLAND THIS INCLUDES THE CITIES OF...CHARLES CITY...CRESCO...DECORAH... ELKADER...NEW HAMPTON...OELWEIN...OSAGE...PLATTEVILLE... PRAIRIE DU CHIEN...RICHLAND CENTER AND WAUKON.
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 3:03 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Winneshiek | 42 min |
| Sep 13, 3:32 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.